Louisiana, 2009

Tornadoes and Hail in Louisiana, March 31, 2009

March 31, 2009 · NWS SHV · 7 events in 4 counties and zones

effecting much of northwest and north central Louisiana. |large hail and a few tornadoes as well.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.3 million
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Showers and thunderstorms that moved southeast into northeast Texas during the predawn hours of March 31st...continued to move southeast during the morning hours...effecting much of northwest and north central Louisiana. The thunderstorms produced strong and damaging wind gusts...|large hail and a few tornadoes as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 31, 4:39 AM CST, 2 hours 52 minutes earlier.

Area forecast discussion, Mar 31, 4:39 AM CST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
539 AM CDT TUE MAR 31 2009

.DISCUSSION...

EARLY THIS MORNING A COLD FRONT TRAILED FROM SURFACE LOW PRESSURE
OVER THE CENTRAL SECTIONS OF THE COUNTRY...SOUTHWEST NEAR A TEXARKANA
ARKANSAS...AND TYLER AND JACKSONVILLE TEXAS LINE. SHOWERS AND
THUNDERSTORMS WERE OCCURRING ALONG THE BOUNDARY WITH SOME OF THE
STORMS STRONG TO ISOLATED SEVERE. THIS BOUNDARY WILL CONTINUE
MOVING OFF TO THE EAST ACROSS THE AREA DURING THE DAY AND OFF
AWAY BY TONIGHT. SURFACE HIGH PRESSURE WILL BUILD IN WAKE OF THE
FRONT PROVIDING DRY WEATHER BUT ANOTHER SURFACE LOW AND COLD FRONT
WILL BE MOVING ACROSS THE FOUR STATE REGION WEDNESDAY NIGHT AND THURSDAY.
SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THIS SYSTEM AS WELL.
SINCE THIS NEXT LOW WILL BE MOVING ALONG THE RED RIVER AND THEN
ACROSS SOUTHERN ARKANSAS AND NORTH LOUISIANA...EXPECTING SOME WRAP
AROUND PRECIPITATION IN ITS WAKE WITH RAIN ENDING THURSDAY NIGHT.
HIGH PRESSURE ON THE SURFACE WILL FOLLOW...WITH ANOTHER SURFACE
LOW MOVING ACROSS THE PLAINS WITH TRAILING COLD FRONT MOVING INTO
THE FORECAST AREA SATURDAY NIGHT AND SUNDAY. AS USUAL EXPECT
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS. RAIN WILL END LATE SUNDAY
AFTERNOON AND EVENING. THE NEXT RAIN RETURNS NEAR MID WEEK WITH ANOTHER
IN A SERIES OF SURFACE LOWS AND ASSOCIATED COLD FRONT../06/

&&

.AVIATION...

MVFR/IFR CONDITIONS...DUE TO SHOWERS AND THUNDERSTORMS...CAN BE
EXPECTED THIS MORNING ACROSS ALL TERMINALS AS A FRONT PROGRESSES
THROUGH THE FOUR STATE REGION. AFTER FRONTAL PASSAGE...WINDS WILL
SHIFT TO THE NW WITH SKY CONDITIONS IMPROVING FROM WEST TO EAST.
EXPECTING VFR CONDITIONS IN TYR BY 15Z...SHV BY 18Z...AND MLU BY 22Z.
/05/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  66  44  74  56  69 /  70   0   0  30  40
MLU  68  43  73  54  74 /  70  10   0  20  60
DEQ  64  34  72  50  59 /  50   0   0  40  60
TXK  64  42  73  52  62 /  50   0   0  40  50
ELD  64  38  73  53  68 /  70  10   0  20  60
TYR  64  46  74  57  65 /  50   0   0  30  30
GGG  64  44  74  56  67 /  50   0   0  30  30
LFK  71  47  76  56  72 /  70   0   0  20  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

06/05
Hazardous weather outlook, Mar 31, 5:03 AM CST, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
603 AM CDT TUE MAR 31 2009

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-311700-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
603 AM CDT TUE MAR 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...
NORTHEAST TEXAS...SOUTHWEST ARKANSAS...AND NORTHWEST AND
NORTH CENTRAL LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AND NEAR A
COLD FRONT MOVING ACROSS THE FOUR STATE REGION DURING THE DAY. BY
EARLY TONIGHT THE FRONT WILL HAVE MOVED EAST OF THE AREA. ISOLATED
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS PARTS OF THE
EAST TEXAS LAKES AREA...AND NORTHWEST AND NORTH CENTRAL
LOUISIANA. THE THREAT FOR SIGNIFICANT STORMS WILL BE OVER
BY EARLY THIS EVENING. SEVERE THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING LARGE HAIL THE SIZE OF PENNIES AND NICKELS...AND POSSIBLY
ISOLATED STRONG WIND GUSTS...ALONG WITH BRIEF BUT HEAVY RAINFALL
AND DEADLY LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

A SECOND ROUND OF SHOWERS AND THUNDERSTORMS RETURN WEDNESDAY NIGHT
AND THURSDAY WITH OUR NEXT COLD FRONT...FOLLOWED BY THE THIRD ROUND
SATURDAY NIGHT AND SUNDAY. WITH TEMPERATURES ON THE COOLER
SIDE ALONG WITH LOWER DEW POINTS...SEVERE THUNDERSTORMS WILL BE
MORE ISOLATED IN NATURE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...WILL NOT BE NEEDED ACROSS
NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...AND SOUTHWEST ARKANSAS
TODAY OR TONIGHT...BUT MAY BE CALLED UPON THROUGH THIS AFTERNOON FOR
LOWER SECTIONS OF NORTHEAST TEXAS...AND NORTHWEST AND NORTH CENTRAL
LOUISIANA.

06

In the hours before

Local storm report, Mar 31, 2:10 AM CST, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
310 AM CDT TUE MAR 31 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0249 AM     HAIL             7 NW TYLER              32.40N 95.39W
03/31/2009  E0.88 INCH       SMITH              TX   TRAINED SPOTTER

&&

PARKER
Special weather statement, Mar 31, 2:31 AM CST, 5 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
331 AM CDT TUE MAR 31 2009

TXZ125-136>138-149-150-310915-
CHEROKEE-GREGG-HARRISON-RUSK-SMITH-UPSHUR-
331 AM CDT TUE MAR 31 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 415 AM CDT...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     UPSHUR...HARRISON...SMITH...GREGG...RUSK AND CHEROKEE...

INCLUDING THE FOLLOWING LOCATIONS...
     ARP...BULLARD...CLARKSVILLE CITY...EAST MOUNTAIN...GLADEWATER...
     HALLSVILLE...HARLETON...HENDERSON...JACKSONVILLE...
     JOINERVILLE...KILGORE...LIBERTY CITY...LONGVIEW...MINDEN...
     MIXON...MOUNT SELMAN...NEW LONDON...NEW SALEM...OVERTON...
     PINEHILL...PONTA...REESE...TATUM...TROUP...TURNERTOWN...WHITE
     OAK AND WHITEHOUSE...

AT 330 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LIBERTY
CITY TO 6 MILES SOUTHWEST OF REESE...OR ALONG A LINE EXTENDING FROM
6 MILES WEST OF KILGORE TO 12 MILES WEST OF JACKSONVILLE...MOVING
EAST AT 40 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH CAN BE EXPECTED WITH THESE
STORMS.

PARKER
Special weather statement, Mar 31, 4:55 AM CST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
555 AM CDT TUE MAR 31 2009

TXZ150-152-153-311145-
NACOGDOCHES-RUSK-SHELBY-
555 AM CDT TUE MAR 31 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 645 AM CDT...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     RUSK...
IN EASTERN TEXAS...
     SHELBY AND NACOGDOCHES...

INCLUDING THE FOLLOWING LOCATIONS...
     CENTER...GARRISON...NEUVILLE...TENAHA...TIMPSON...AND TRAWICK.

AT 553 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TRAWICK...OR 11 MILES NORTHWEST OF
NACOGDOCHES...MOVING EAST AT 35 MPH.

DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

12
Special weather statement, Mar 31, 5:13 AM CST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
613 AM CDT TUE MAR 31 2009

TXZ151-311200-
PANOLA-
613 AM CDT TUE MAR 31 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 700 AM CDT...FOR THE FOLLOWING
COUNTY...

IN NORTHEAST TEXAS...
     PANOLA...

INCLUDING THE FOLLOWING LOCATIONS...
     CARTHAGE AND DEBERRY...

AT 611 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES EAST OF PINEHILL...OR 9 MILES SOUTHWEST
OF CARTHAGE...MOVING NORTHEAST AT 40 MPH.

DIME SIZE HAIL...AND WINDS 40 TO 50 MPH CAN BE EXPECTED WITH THIS
STORM.

12
Special weather statement, Mar 31, 6:52 AM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
752 AM CDT TUE MAR 31 2009

LAZ012-013-018-019-311345-
BIENVILLE-JACKSON-NATCHITOCHES-WINN-
752 AM CDT TUE MAR 31 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 845 AM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTHWEST LOUISIANA...
     BIENVILLE AND NATCHITOCHES...
IN NORTH CENTRAL LOUISIANA...
     JACKSON AND WINN...

INCLUDING THE FOLLOWING LOCATIONS...
     JONESBORO...

AT 751 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES SOUTHWEST OF JONESBORO...MOVING EAST AT
30 MPH.

PEA SIZE HAIL IS EXPECTED WITH THIS STORM.

23
Special weather statement, Mar 31, 7:17 AM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
817 AM CDT TUE MAR 31 2009

LAZ013-311415-
JACKSON-
817 AM CDT TUE MAR 31 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 915 AM CDT...FOR THE FOLLOWING
PARISH...

IN NORTH CENTRAL LOUISIANA...
     JACKSON...

INCLUDING THE FOLLOWING LOCATIONS...
     JONESBORO...

AT 816 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR JONESBORO...MOVING EAST AT 45 MPH.

PEA SIZE HAIL IS EXPECTED WITH THIS STORM.

23

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 hail, 2 tornado. Local standard time, as filed.

Tornado, Natchitoches

When
March 31, 7:31 AM CST to 7:42 AM CST
Where
Natchitoches County, 1.15 mi W of Bermuda to 4.38 mi E of Bermuda
Rating
EF1
Path length
6 mi
Path width
200 yd
Continued into
Grant, La (SHV)
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
31.672, -93.019

A large wood frame barn was completely destroyed. A few homes east of Natchez LA sustained roof damage from wind and/or falling trees. Damage was also noted at several historic plantations including Beaufort and Oakland where several large old oak trees fell. The Beaufort plantation sustained roof damage where a large pine tree was snapped and fell on the back of the structure. Numerous trees were snapped along the path which crossed over the Red River into Grant Parish where some homes sustained minor roof damage in the town of Montgomery LA. Trees also fell across the railroad tracks along US. 71.

Hail, Grant

When
March 31, 7:35 AM CST
Where
Grant County, 2.83 mi NNE of Montgomery
Measured
1 in hail
Reported by
Public
Coordinates
31.710, -92.890

Hail reported between the communities of Crews and Montgomery.

Tornado, Grant

When
March 31, 7:42 AM CST to 7:47 AM CST
Where
Grant County, 1.5 mi W of Montgomery to 0.77 mi E of Montgomery
Rating
EF1
Path length
2.26 mi
Path width
200 yd
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
31.669, -92.925

This tornado was a continuation of the tornado which first touched down near Natchez, Louisiana in Natchitoches Parish. Numerous trees were snapped along the path which crossed over the Red River into Grant Parish where some homes sustained minor roof damage in the town of Montgomery LA. Trees also fell across the railroad tracks along US. 71.

Hail, Grant

When
March 31, 7:45 AM CST
Where
Grant County, 0.91 mi SE of Montgomery
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
31.660, -92.890

Hail, Winn

When
March 31, 7:45 AM CST
Where
Winn County, 1.36 mi WNW of Mars Hill
Measured
0.75 in hail
Reported by
Public
Coordinates
31.730, -92.820

Hail, Grant

When
March 31, 8:35 AM CST
Where
Grant County, 1.5 mi SSW of Antonia
Measured
0.75 in hail
Reported by
Public
Coordinates
31.550, -92.430

Hail, La Salle

When
March 31, 9:00 AM CST
Where
La Salle County, 0.69 mi N of Jena
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
31.690, -92.130

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2009Every state in 2009This day in weather historyThe tornado archive for Louisiana, 2009Warnings in Louisiana, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159788, 159784, 159789, 159781, 159782, 159785, 159787.